Medication issues for people with Lewy body dementia
We have discussed a variety of nursing home abuse scenarios. Most often, we have discussed instances of falls and other similar issues. Those issues, however, aren’t the only ones that residents of nursing homes have to deal with. Our Kentucky readers might find the instance of medication errors in certain patients in nursing homes interesting.
Patients with Lewy body dementia are in a unique position when it comes to what medications they can take. In some cases, patients who are given specific medications might suffer from very serious adverse effects of those medications. It is important that medical professionals who work with patients with Lewy body dementia understand these points.
Antipsychotics, which are strong tranquilizers, are sometimes given to patients who suffer from dementia-related hallucinations and other similar problems. For patients with Lewy body dementia, these drugs can cause severe issues, including death. A patient with Lewy body dementia can suffer from an inability to communicate and immobility if given these drugs. Muscle rigidity, high fever, heavy sedation, reduced cognition and kidney failure are also possible.
Patients with Lewy body dementia might not be able to stand up for themselves. Some might not understand which medications they can take. Because of this, it is vital that medical care professionals dealing with these patients understand how medications can affect them.
Medication errors in patients with Lewy body dementia can have devastating effects. With that in mind, some patients or family members might opt to seek compensation for those effects if a medication error was made. This requires knowledge of the applicable state laws to ensure the lawsuit is made in accordance with the law.
Source: HelpGuide.org, “Lewy Body Dementia” accessed Feb. 12, 2015